COMPARATIVE STUDY
JOURNAL ARTICLE
REVIEW

[Acute salicylate poisoning]

Dagmara Reingardiene, Robertas Lazauskas
Medicina 2006, 42 (1): 79-83
16467617
Although aspirin (acetylsalicylic acid) has become widely available without prescription, cases of self-poisoning due to overdose of salicylates are quite uncommon, with a low reported mortality. However, severe poisoning with these preparations is life threatening. Besides the aspirin, there are other sources of salicylate poisoning, such as an excessive application of topical agents, ingestion of salicylate containing ointments, use of keratolytic agents or agents containing methyl salicylate (e.g. oil of wintergreen). Most of these preparations are liquid, highly concentrated and lipid soluble, and, therefore, they are able to provoke a severe, rapid salicylate poisoning. On the basis of clinical and metabolic features or salicylate concentration in plasma it is very important to diagnose severe poisoning with salicylates in time and prescribe an adequate treatment. In the present review article various aspects of salicylate poisoning and its treatment are discussed: epidemiology, pharmacokinetics and pharmacodynamics of salicylates, clinical manifestations of their toxicity, management, enhanced elimination and prognosis.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
16467617
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"